Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 187, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 2, 2012, 5:01 PM CDT for Lincoln County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 5:01 PM CDT (22:01 UTC)
- Expired
- Aug 2, 2012, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 62 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458
WUUS54 KHUN 022201
SVRHUN
TNC103-022230-
/O.NEW.KHUN.SV.W.0187.120802T2201Z-120802T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 PM CDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LINCOLN COUNTY IN MIDDLE TENNESSEE...
* UNTIL 530 PM CDT
* AT 501 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF
FAYETTEVILLE...AND DRIFTING SOUTHEASTWARD AROUND 5 MPH. ANOTHER
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED ABOUT 3 MILES SOUTH
OF PETERSBURG AND WAS ALSO DRIFTING SOUTHEASTWARD AROUND 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3534 8658 3520 8644 3503 8676 3519 8683
3520 8683
TIME...MOT...LOC 2154Z 308DEG 10KT 3518 8676
$$
70/DD1 follow-up statement
665
WWUS54 KHUN 022228
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT THU AUG 2 2012
TNC103-022236-
/O.EXP.KHUN.SV.W.0187.000000T0000Z-120802T2230Z/
LINCOLN TN-
528 PM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE ON
SCHEDULE. HOWEVER GUSTY WINDS...LIGHTNING AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3534 8658 3520 8644 3503 8676 3519 8683
3520 8683
TIME...MOT...LOC 2226Z 308DEG 10KT 3518 8676
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:43 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 2, 3:43 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 343 PM CDT THU AUG 2 2012 .DISCUSSION... HOT AND HUMID CONDITIONS CONTINUED ACROSS THE TN VALLEY TODAY...WITH TEMPERATURES ACROSS THE AREA RISING INTO THE MID 90S AND HEAT INDEX VALUES CLIMBING IN THE TRIPLE DIGITS. MID LEVEL SHORTWAVE ENERGY ALONG THE MAIN NW FLOW HAS SUPPORTED THE DEVELOPMENT OF SHRA/TSRA ACROSS CENTRAL AL MUCH OF THE DAY. OVER THE PAST SEVERAL HOURS CONVECTION HAS SPREAD SLOWLY NORTHWARD INTO THE CWA AND ISOL STORMS ARE FIRING ALONG A LINE GENERALLY FROM MOULTON AL TO PADUCAH KY. TAPPING INTO THE MOISTURE AND INSTABILITY PROVIDED BY OUR HEATING TODAY...THESE STORMS SHOULD EXPAND IN COVERAGE OVER THE NEXT SEVERAL HOURS. THE INCREASING CLOUD COVER WILL HELP LIMIT ADDITIONAL HEATING OVER N CENTRAL/NW AL SO WILL THEREFORE EXPIRE THE HEAT ADVISORY AT 4PM. OUR MAIN CONCERN FOR TOMORROW WILL BE ASSOCIATED WITH THE SHORTWAVE CURRENTLY OVER MO/IL. THE COMPLEX OF STORMS OVER THAT REGION SHOULD MERGE INTO A MCS TONIGHT AND TRACK ACROSS PAH TOWARD CENTRAL KY/TN BY EARLY TOMORROW MORNING. ATTM IT LOOKS THAT THE TRACK OF THE MAIN SYSTEM SHOULD REMAIN JUST NORTH OF OUR CWA BUT IS EXPECTED TO AT LEAST PROVIDE SOME OUTFLOW BOUNDARIES FOR FOCUSING STORMS ACROSS OUR CWA TOMORROW AFTERNOON. CONTINUED BOUTS OF SHORTWAVE ENERGY CROSSING THE SOUTHEAST WILL KEEP RAIN CHANCES IN THE FORECAST THROUGH SATURDAY...WITH ENOUGH MOISTURE AND INSTABILITY REMAINING IN PLACE TO SUPPORT STRONG TO MARGINALLY SEVERE STORMS. A COLD FRONT WILL THEN APPROACH THE CWA ON SUNDAY AFTERNOON...WITH THE POTENTIAL FOR MORE STRONG TO SEVERE STORMS. IN TERMS OF TEMPERATURES...WE SHOULD NOT SEE A SIGNIFICANT COOL DOWN BEHIND THIS FRONT BUT HIGHS SHOULD REMAIN AROUND 90 DEGREES IF WE SEE THE EXPECTED AFTERNOON CLOUD COVER. SOME VARIATION TO HIGHS ONLY IN THE 80S COULD BE POSSIBLE IF WE HAVE MORE WIDESPREAD RAINFALL THOUGH. THE MID LEVEL PVA WILL WASH OUT AS LOWER LATITUDE RIDGING STRENGTHENS AND THE TROF BECOMES SHALLOWER. MODELS INDICATE THAT THE FRONT WILL THEREFORE STALL OUT ACROSS THE SOUTHEAST...WITH THE MAIN QUESTION BECOMING ABOUT HOW FAR SOUTHEAST THE STALLED BOUNDARY WILL SLIDE. AT THIS POINT I HAVE TRENDED TOWARD A DRIER SOLUTION FOR THE HUN CWA AND HAVE KEPT PRIMARILY AFTERNOON MENTION OF STORMS. THIS IS MORE IN LINE WITH THE ECMWF SOLN WHICH IS MORE AMPLIFIED...WHEREAS THE LESS AMPLIFIED GFS PROVIDES US WITH A LONGER DURATION OF RAINFALL. ATTM THE MODEL SOLUTIONS IN THE EXTENDED HAVE BEEN STRUGGLING THE LAST FEW DAYS SO I HAVE VERY LITTLE CONFIDENCE IN THE OUTPUT. CCC && .AVIATION... /ISSUED 1242 PM CDT THU AUG 2 2012/ FOR 18Z TAFS...VFR CONDITIONS SHOULD BE THE NORM ACROSS THE FORECAST AREA UNTIL THE LATTER PART OF THE FORECAST PERIOD. THE NAM AND GFS MODELS ARE DIFFERING IN THE PLACEMENT OF A COMPLEX OF THUNDERSTORMS INTO THE AREA BY AFTER 12Z FRIDAY. HAVE FOLLOWED ALONG WITH A SLOWER TIMING INVOLVING THE STORMS...WITH THE PROBABILITY OF TSRA AND MVFR CONDITIONS SLOWLY INCREASING AT MSL BY 15Z...AND HSV BY AROUND 16Z. TT && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 74 90 73 91 / 20 60 30 50 SHOALS 75 91 74 91 / 30 60 40 40 VINEMONT 73 88 73 90 / 20 60 30 50 FAYETTEVILLE 74 89 74 89 / 20 60 30 40 ALBERTVILLE 72 89 72 89 / 20 60 30 50 FORT PAYNE 71 90 71 90 / 20 60 30 50 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 2, 4:05 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 405 PM CDT THU AUG 2 2012 ALZ001>010-016-TNZ076-096-097-031000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 405 PM CDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. OTHERWISE...ISOLATED THUNDERSTORMS SHOULD CONTINUE THIS AFTERNOON AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY OUTFLOW WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO MOVE SOUTHWARD ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ON SUNDAY...AS CONTINUED UPPER LEVEL DISTURBANCES INTERACT WITH A COLD FRONT SETTLING INTO THE REGION FROM THE NORTHWEST. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS BEING THE MAIN WEATHER HAZARDS. ANY THUNDERSTORMS ARE THEN EXPECTED TO DIMINISH OR COME TO AN END ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 1:00 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU AUG 2 2012
ALZ004-021845-
LAWRENCE AL-
100 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE COUNTY
UNTIL 145 PM CDT...
AT 1 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOULTON...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LAWRENCE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3436 8741 3453 8722 3450 8710 3447 8711
3431 8723
TIME...MOT...LOC 1754Z 220DEG 14KT 3442 8726
TTSpecial weather statement, Aug 2, 1:56 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 PM CDT THU AUG 2 2012
ALZ016-021945-
CULLMAN AL-
156 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY
UNTIL 245 PM CDT...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ADDISON...OR 12 MILES WEST OF
CULLMAN...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
CULLMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3410 8703 3419 8711 3427 8711 3428 8711
3419 8700
TIME...MOT...LOC 1847Z 318DEG 30KT 3419 8706
TTLocal storm report, Aug 2, 3:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 12 SW CULLMAN 34.05N 86.99W
08/02/2012 CULLMAN AL NWS EMPLOYEE
A FEW SMALL TREES BLOWN DOWN NEAR BREMAN OR NEAR SMITH
LAKE.
&&
DDIXONSpecial weather statement, Aug 2, 3:27 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 PM CDT THU AUG 2 2012 ALZ002>004-022115- LAWRENCE AL-COLBERT AL-FRANKLIN AL- 327 PM CDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...EASTERN COLBERT AND EASTERN FRANKLIN COUNTIES UNTIL 415 PM CDT... AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. TEH STRONGEST CELL WAS LOCATED 11 MILES NORTHEAST OF PHIL CAMPBELL...OR 12 MILES SOUTHEAST OF RUSSELLVILLE. ALL STORMS WERE MOVING SOUTH TO SOUTHEASTWARD AROUND 5 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MUSCLE SHOALS...MOULTON...TOWN CREEK...PHIL CAMPBELL...LITTLEVILLE... LEIGHTON...NORTH COURTLAND AND COURTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3478 8764 3480 8734 3430 8713 3431 8774 TIME...MOT...LOC 2026Z 334DEG 5KT 3443 8752 70/DD
Special weather statement, Aug 2, 4:29 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 429 PM CDT THU AUG 2 2012 TNZ096-022215- LINCOLN TN- 429 PM CDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 515 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAYETTEVILLE. THIS CELL WAS MOVING EASTWARD AROUND 5 MPH. WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAYETTEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3507 8647 3509 8669 3526 8670 3530 8648 TIME...MOT...LOC 2128Z 265DEG 6KT 3519 8661 70/DD
Special weather statement, Aug 2, 4:43 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT THU AUG 2 2012
ALZ005-022230-
LIMESTONE AL-
443 PM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIMESTONE COUNTY
UNTIL 530 PM CDT...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE OF VERY STRONG THUNDERSTORMS MOVING INTO LIMESTONE COUNTY
FROM GILES COUNTY TENNESSEE. THE STRONGEST CELL WAS LOCATED 8 MILES
WEST OF ARDMORE...OR 13 MILES SOUTH OF PULASKI. ALL STORMS WERE
MOVING SOUTHEASTWARD AT 5 TO 10 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT AND LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8679 3488 8678 3478 8706 3499 8717
3500 8715
TIME...MOT...LOC 2138Z 316DEG 7KT 3501 8699
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:06 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Aug 1, 8:31 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 44 min |
| Aug 2, 4:29 PM CDT | Special Weather Statement | HUN | Lincoln | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.